Skip to content

Research at St Andrews

Computing maximal subsemigroups of a finite semigroup

Research output: Contribution to journalArticle

Author(s)

C. R. Donoven, J. D. Mitchell, W. A. Wilson

School/Research organisations

Abstract

A proper subsemigroup of a semigroup is maximal if it is not contained in any other proper subsemigroup. A maximal subsemigroup of a finite semigroup has one of a small number of forms, as described in a paper of Graham, Graham, and Rhodes. Determining which of these forms arise in a given finite semigroup is difficult, and no practical mechanism for doing so appears in the literature. We present an algorithm for computing the maximal subsemigroups of a finite semigroup S given knowledge of the Green's structure of S, and the ability to determine maximal subgroups of certain subgroups of S, namely its group H-classes. In the case of a finite semigroup S represented by a generating set X, in many examples, if it is practical to compute the Green's structure of S from X, then it is also practical to find the maximal subsemigroups of S using the algorithm we present. In such examples, the time taken to determine the Green's structure of S is comparable to that taken to find the maximal subsemigroups. The generating set X for S may consist, for example, of transformations, or partial permutations, of a finite set, or of matrices over a semiring. Algorithms for computing the Green's structure of S from X include the Froidure–Pin Algorithm, and an algorithm of the second author based on the Schreier–Sims algorithm for permutation groups. The worst case complexity of these algorithms is polynomial in |S|, which for, say, transformation semigroups is exponential in the number of points on which they act. Certain aspects of the problem of finding maximal subsemigroups reduce to other well-known computational problems, such as finding all maximal cliques in a graph and computing the maximal subgroups in a group. The algorithm presented comprises two parts. One part relates to computing the maximal subsemigroups of a special class of semigroups, known as Rees 0-matrix semigroups. The other part involves a careful analysis of certain graphs associated to the semigroup S, which, roughly speaking, capture the essential information about the action of S on its J-classes.

Close

Details

Original languageEnglish
Pages (from-to)559-596
Number of pages38
JournalJournal of Algebra
Volume505
Early online date15 Feb 2018
DOIs
Publication statusPublished - 1 Jul 2018

    Research areas

  • Algorithms, Computational group theory, Computational semigroup theory, Maximal subsemigroups

Discover related content
Find related publications, people, projects and more using interactive charts.

View graph of relations

Related by author

  1. GAP – Groups, Algorithms, and Programming, Version 4.10.2

    The GAP Group, Behrends, R., Breuer, T., Horn, M., Hulpke, A., Jefferson, C. A., Konovalov, A., Linton, S. A., Lübeck, F., Mitchell, J. D., Pfeiffer, M. J., Siccha, S. & Torpey, M. C., 19 Jun 2019

    Research output: Non-textual formSoftware

  2. Enumeration of idempotents in planar diagram monoids

    Dolinka, I., East, J., Evangelou, A., FitzGerald, D., Ham, N., Hyde, J., Loughlin, N. & Mitchell, J. D., 15 Mar 2019, In : Journal of Algebra. 522, p. 351-385 35 p.

    Research output: Contribution to journalArticle

  3. GAP – Groups, Algorithms, and Programming, Version 4.10.1

    The GAP Group, Behrends, R., Breuer, T., Horn, M., Hulpke, A., Jefferson, C. A., Konovalov, A., Linton, S. A., Lübeck, F., Mitchell, J. D., Pfeiffer, M. J., Siccha, S. & Torpey, M. C., 23 Feb 2019

    Research output: Non-textual formSoftware

  4. GAP – Groups, Algorithms, and Programming, Version 4.10.0

    The GAP Group, Behrends, R., Breuer, T., Horn, M., Hulpke, A., Jefferson, C. A., Konovalov, A., Linton, S. A., Lübeck, F., Mitchell, J. D., Pfeiffer, M. J., Siccha, S. & Torpey, M. C., 1 Nov 2018

    Research output: Non-textual formSoftware

Related by journal

  1. Enumeration of idempotents in planar diagram monoids

    Dolinka, I., East, J., Evangelou, A., FitzGerald, D., Ham, N., Hyde, J., Loughlin, N. & Mitchell, J. D., 15 Mar 2019, In : Journal of Algebra. 522, p. 351-385 35 p.

    Research output: Contribution to journalArticle

  2. Minimal and canonical images

    Jefferson, C., Jonauskyte, E., Pfeiffer, M. & Waldecker, R., 1 Mar 2019, In : Journal of Algebra. 521, p. 481-506

    Research output: Contribution to journalArticle

  3. The Hall–Paige conjecture, and synchronization for affine and diagonal groups

    Bray, J., Cai, Q., Cameron, P. J., Spiga, P. & Zhang, H., 8 Mar 2019, In : Journal of Algebra. 16 p.

    Research output: Contribution to journalArticle

  4. Finiteness properties of direct products of algebraic structures

    Mayr, P. & Ruskuc, N., 15 Jan 2018, In : Journal of Algebra. 494, p. 167-187

    Research output: Contribution to journalArticle

ID: 247458992

Top